Alert archive / Ohio / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 92, NWS Cleveland, OH

August 11, 2015Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 11, 2015, 8:39 PM EDT for Lorain County, Ohio. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2015, 8:39 PM EDT (00:39 UTC)
Expired
Aug 11, 2015, 9:23 PM EDT
In force
44 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lorain County, OH

The radar

The Cleveland radar (KCLE), 18 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2015-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2015-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

016 
WUUS51 KCLE 120039
SVRCLE
OHC093-120145-
/O.NEW.KCLE.SV.W.0092.150812T0039Z-150812T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
839 PM EDT TUE AUG 11 2015

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LORAIN COUNTY IN NORTH CENTRAL OHIO...

* UNTIL 945 PM EDT

* AT 839 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES NORTHWEST OF AVON LAKE TO LORAIN TO NEAR
  AMHERST...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LORAIN...ELYRIA...VERMILION...NORTH RIDGEVILLE...AVON LAKE...
  AMHERST...GRAFTON...AVON...SHEFFIELD LAKE...EATON...OBERLIN...
  SHEFFIELD...LAGRANGE...SOUTH AMHERST...PITTSFIELD...
  AND EATON ESTATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING 
WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF 
NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4150 8197 4135 8197 4135 8188 4127 8188
      4127 8197 4120 8197 4121 8213 4127 8234
      4143 8234 4143 8227 4147 8218 4152 8201
TIME...MOT...LOC 0039Z 308DEG 24KT 4157 8219 4147 8219 4142 8226 

HAIL...<.75IN
WIND...60MPH
 
$$

CLARK
2 follow-up statements
895 
WWUS51 KCLE 120058
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
858 PM EDT TUE AUG 11 2015

OHC093-120145-
/O.CON.KCLE.SV.W.0092.000000T0000Z-150812T0145Z/
LORAIN OH-
858 PM EDT TUE AUG 11 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR LORAIN COUNTY...

AT 856 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR AVON LAKE TO NEAR ELYRIA TO 6 MILES NORTHWEST OF
GRAFTON...MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LORAIN...ELYRIA...NORTH RIDGEVILLE...AVON LAKE...AMHERST...GRAFTON...
AVON...SHEFFIELD LAKE...EATON...OBERLIN...SHEFFIELD...LAGRANGE...
SOUTH AMHERST...PITTSFIELD AND EATON ESTATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WIND DAMAGE WITH THESE STORMS WILL OCCUR BEFORE ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING 
WITH THESE STORMS. LIGHTNING IS ONE OF NATURES LEADING KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 4150 8197 4135 8197 4135 8188 4127 8188
      4127 8197 4120 8197 4121 8213 4127 8233
      4133 8231 4139 8227 4144 8224 4147 8218
      4152 8201
TIME...MOT...LOC 0056Z 309DEG 25KT 4146 8203 4137 8206 4133 8214 

HAIL...<.75IN
WIND...60MPH
 
$$

CLARK
196 
WWUS51 KCLE 120123
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
923 PM EDT TUE AUG 11 2015

OHC093-120131-
/O.CAN.KCLE.SV.W.0092.000000T0000Z-150812T0145Z/
LORAIN OH-
923 PM EDT TUE AUG 11 2015

...THE SEVERE THUNDERSTORM WARNING FOR LORAIN COUNTY IS CANCELLED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE THE WARNING HAS BEEN CANCELLED. FREQUENT LIGHTNING AND 
WIND GUSTS TO 35 MPH REMAIN POSSIBLE. 

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CLEVELAND.

LAT...LON 4150 8197 4135 8197 4135 8188 4127 8188
      4127 8197 4120 8197 4121 8213 4127 8233
      4133 8231 4139 8227 4144 8224 4147 8218
      4152 8201
TIME...MOT...LOC 0121Z 308DEG 24KT 4146 8203 4137 8206 4133 8214 

$$

CLARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:36 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 11, 7:36 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
736 PM EDT TUE AUG 11 2015

.SYNOPSIS...
HIGH PRESSURE OVER THE UPPER PLAINS WILL GRADUALLY MOVE
UP THE OHIO VALLEY THROUGH THURSDAY. A WEAK COLD FRONT SHOULD MOVE
THROUGH THE REGION LATE FRIDAY THEN HIGH PRESSURE WILL REBUILD OVER
THE AREA FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A FEW SHOWERS HAVE BEEN ONGOING ALONG A BOUNDARY THAT EXTENDS SE
ACROSS LAKE ERIE TOWARDS GEAUGA AND TRUMBULL COUNTIES. A
WATERSPOUT WAS EVEN REPORTED ALONG THE LAKE COUNTY SHORELINE
AROUND 645 PM AS ONE OF THE STRONGER SHOWERS MOVED ONSHORE. WILL
CONTINUE TO CARRY A LOW CHANCE OF SHOWERS ALL THE WAY WEST TO
TOLEDO AS THE ACTIVITY MOVING SOUTH OUT OF MICHIGAN CROSSES LAKE
ERIE TOWARDS NORTHERN OHIO. SKIES WILL GO MOSTLY CLOUDY FOR A
PERIOD OF TIME ACROSS NE OHIO THIS EVENING AS THE SHORTWAVE SLIDES
SE.

PREVIOUS DISCUSSION...
AN UPPER S/W WILL RAPIDLY DROP SE ACROSS THE AREA TONIGHT TO AID
THE THREAT FOR SCT LAKE ENHANCED SHRA. THE VORT MAX TRACK WITH
THIS FEATURE IS SE THRU THE WEST HALF OF THE CWA. THE MODELS HAVE
VARYING AMOUNTS OF LIGHT QPF ALL THE WAY BACK INTO THE WESTERN
COUNTIES. THE AIRMASS WILL BE MARGINALLY UNSTABLE ENOUGH FOR SOME
ISOLATED THUNDER. ALSO...THE COLD AIR ALOFT COULD ALLOW FOR SOME
SMALL HAIL WITH THE STRONGER CONVECTIVE CELLS BUT WON'T MENTION
THIS DUE TO THE OVERALL SMALL CHANCE.

MOST OF THE ENERGY WITH THIS FEATURE SHOULD BE SE OF THE AREA BY 09Z
SO THE MORE WIDESPREAD THREAT FOR SHRA SHOULD SHRINK BACK TO MOSTLY
JUST THE EASTERN PART OF THE SNOWBELT BY 12Z WHERE THE BETTER
DYNAMICS WITH THE UPPER TROUGH WILL BE ALONG WITH ADDED LAKE
ENHANCEMENT. TONIGHT WILL BE COOLER WITH LOWS FROM THE UPPER 50S TO
LOWER 60S.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
THE UPPER TROUGH
WILL STILL HAVE ENOUGH OF A PRESENCE IN THE EAST FOR A FEW SHRA ON
WED. THIS THREAT SHOULD COME TO AN END WED EVE AS HIGH PRESSURE
BUILDS IN WITH EVEN DRIER AIR AND WARM ADVECTION BEGINS AT 850 MB TO
START LESSENING THE LAKE ENHANCEMENT POTENTIAL. A BAND OF WARM
ADVECTION CLOUDS AND PRECIP TRIES TO SPREAD SE TOWARD THE AREA LATE
WED NIGHT BUT THINK THIS WILL HOLD OFF UNTIL THU...IF IT DOES OCCUR
AT ALL DUE TO MARGINAL MOISTURE. WED NIGHT WILL BE A SEASONALLY COOL
NIGHT WITH LOWS EXPECTED TO FALL INTO A RANGE FROM 49 TO 56 DEGREES
FOR ALL BUT THE IMMEDIATE LAKESHORE WHERE A LITTLE MORE WIND WILL
KEEP LOWS IN THE UPPER 50S.

THE SMALL THREAT FOR CONVECTION NEAR LAKE ERIE LATER THU WILL
INCREASE THU NIGHT AND FRI AS A DISSIPATING COLD FRONT IS EXPECTED
TO DROP SE INTO THE AREA. WILL STAY WITH THE PLAN OF INCREASING POPS
FOR THE TIMING OF THIS FRONT. TEMPS SHOULD MODERATE CLOSER TO NORMAL
THU THRU FRI FROM THE S TO SW WINDS AHEAD OF THE FRONT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE MODELS ARE SOMEWHAT
MORE IN AGREEMENT ON THE TIMING OF THE WEAK COLD FRONT FRIDAY NIGHT
INTO SATURDAY. THE WEAK FRONT APPEARS TO STALL SOMEWHERE IN CENTRAL
OHIO ON SATURDAY. WILL CONTINUE TO ALLOW FOR A SMALL CHANCE FOR
SHOWERS AND THUNDERSTORMS ON SATURDAY. SOME OF THE MODELS POST SMALL
QPF ON SUNDAY AND I SUPPOSE THE STALLED FRONT MAY STILL BE NEAR BY
BUT WITH THE RIDGE BUILDING ALOFT THERE WOULD BE LITTLE SUPPORT FOR
SHOWERS/STORMS OTHER THAN THE MARGINAL THERMODYNAMICS AND ODDS WOULD
FAVOR DRY WEATHER.

A SIMILAR SCENARIO MONDAY NIGHT INTO TUESDAY AS A WEAKENING FRONT
RIDES OVER THE RIDGE AND TRIES TO SAG INTO THE AREA. WE HAVE A LOW
POP IN THE FORECAST AND GIVEN THE GUIDANCE WILL CONTINUE TO MENTION
A SMALL CHANCE FOR SHOWERS/STORMS.

WITH THE RIDGE BUILDING ALOFT...TEMPERATURES SHOULD TREND UPWARD
EARLY IN THE WEEK. WILL NOT GO AS WARM AS IT POTENTIALLY COULD BE
GIVEN THE UNCERTAINTY ABOUT CLOUDS AND SHOWERS BUT WILL BE ABOVE
NORMAL WITH HIGHS GENERALLY IN THE MID 80S.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
NORTHWEST FLOW ACROSS THE AREA CONTINUES AS HIGH
PRESSURE BUILDS IN FROM THE WEST. SOME SCATTERED CLOUDS REMAIN
OVER THE AREA WITH WINDS REMAINING OUT OF THE NORTHWEST THROUGH
THIS EVENING. OVERNIGHT...A TROUGH OF LOW PRESSURE WILL MOVE IN
ACROSS LAKE ERIE BRINGING IN MVFR CEILINGS TO MANY TAF SITES...
PROGRESSING FROM NORTH TO SOUTH. MY THINKING IS THAT THIS TROUGH
WILL REACH ERI AND CLE AROUND 08Z AND MOVE THROUGH THE EASTERN
INLAND TAF SITES BY 10Z OR SO. BY LATE MORNING...HIGH PRESSURE
WILL BUILD IN FROM WEST TO EAST ALLOWING CEILINGS TO RETURN VFR
CONDITIONS.

OUTLOOK...A CHANCE OF NON-VFR CONDITIONS FRIDAY NIGHT INTO SATURDAY
WITH SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
NORTHWEST WINDS WILL LIKELY  INCREASE OVERNIGHT AS THE
SURFACE TROUGH CROSSES THE LAKE. NOT SURE IF THE WIND INCREASE WILL
BE ENOUGH T0 PUSH THE WIND AND WAVES ABOUT SMALL CRAFT CRITERIA BUT
IT WILL BE CLOSE. WILL INCLUDE WAVES AT LEAST 2 TO 4 FEET IN THE
FORECAST LATER TONIGHT INTO WEDNESDAY.

THE SURFACE HIGH SHOULD SLIDE ACROSS THE LOWER GREAT LAKES WEDNESDAY
NIGHT INTO THURSDAY AND WINDS WILL COME AROUND FROM THE SOUTHWEST ON
THURSDAY AND INCREASE AHEAD OF THE NEXT FRONT. A WEAK COLD FRONT IS
EXPECTED FRIDAY NIGHT INTO SATURDAY. NOT A LOT OF CONFIDENCE ON THE
TIMING BUT THE GRADIENT SHOULD BE RATHER LIGHT IN THE VICINITY OF
THE FRONT. HIGH PRESSURE SHOULD BUILD ACROSS ONTARIO OVER THE
WEEKEND AND WINDS WILL LIKELY COME AROUND FROM THE NORTHEAST FOR A
WHILE THIS WEEKEND BUT THE GRADIENT SHOULD BE LIGHT ENOUGH THAT THE
ONSHORE/OFFSHORE FLOW MAY DOMINATE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS/KEC
SHORT TERM...ADAMS
LONG TERM...KOSARIK
AVIATION...SEFCOVIC
MARINE...KOSARIK
Hazardous weather outlook, Aug 11, 4:20 AM EDT, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
420 AM EDT TUE AUG 11 2015

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-120830-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
420 AM EDT TUE AUG 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-120830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
420 AM EDT TUE AUG 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 11, 7:47 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
747 PM EDT TUE AUG 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     WATER SPOUT      2 WNW WILLOWICK         41.65N 81.50W
08/11/2015                   LEZ146             OH   BROADCAST MEDIA

            A WATERSPOUT WAS REPORTED OFF OF LAKE COUNTY.

&&

CLARK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:21 PM EDTSpecial Marine WarningCLE39 min
Aug 11, 9:06 PM EDTSpecial Weather StatementCLEMedina39 min
Aug 12, 3:31 AM EDTSmall Craft AdvisoryCLE12 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.